Lauren Bonomo, BA graduated with honors from Yale University and is now a Medical student at the Icahn School of Medicine at Mount Sinai. She is currently on a scholarly year, pursuing research in Icahn’s Department of Dermatology. She is particularly interested in inflammatory and autoimmune skin disease, including atopic dermatitis, psoriasis, vitiligo, and alopecia areata.
Introduction: Drugs are responsible for 0.1-2.0% of acute pancreatitis occurrence in the United States. Medications implicated in drug-induced acute pancreatitis (DIAP) are classified based on strength of evidence, TNF-a inhibitors are Class III drugs (see Table 1). To our knowledge, we contribute the first documented case of TNF-α inhibitor class induced-pancreatitis. Case Study: We present a case of a 27-year-old female with severe psoriatic arthritis (PsA) that presented to the emergency department (ED) with severe epigastric abdominal pain radiating to the back. The patient denied alcohol or drug consumption, sick contacts, insect bites or trauma. The patient was only taking weekly methotrexate for her psoriasis treatment. However, that morning she had received her second infusion of Infliximab 5mg/kg as part of a new regimen. Physical exam was unremarkable except for psoriatic plaques in her back, right elbow and bilateral knees. Further work-up revealed a lipase of 5,000U/L and an abdominal ultrasound without evidence of cholelithiasis. Abdominal computerized tomography (CT) evidenced an edematous pancreas and the patient was diagnosed with acute pancreatitis. Given the history and timing of acute pancreatitis after Infliximab infusion, drug-induced acute pancreatitis (DIAP) was strongly suspected and patient had the biological agent discontinued. Six months later, given refractory PsA, Adalimumab was added to her methotrexate regimen. After the second injection of Adalimumab 40mg, she developed new abdominal pain radiating to the back. The patient presented again to our ED and was readmitted with a diagnosis of acute pancreatitis based on clinical findings and a lipase level of 1,500U/L. Blood chemistries, ethanol levels and abdominal ultrasound were again within normal limits. After 2 days, the patient had complete resolution of the pancreatitis. Conclusion: Despite 10 possible cases have been reported to the Food and Drug Administration (FDA), no formally documented cases were available in the literature to date. We thoroughly excluded other causes of pancreatitis. Given the tim-ing of acute pancreatitis after infusion of Infliximab and positive re-challenge to Adalimumab, we strongly believe that this is a case of Tumor Necrosis Factor-α inhibitor class-induced acute pancreatitis. In current studies, Infliximab has proved to be beneficial for treatment of acute pancreatitis in rat models but human studies are pending. Our case raises concern for the use of TNF-α inhibitors for acute pancreatitis in humans, although further formal documented reports are necessary to strengthen this association.
Lauren Bonomo graduated with honors from Yale University and is now a medical student at the Icahn School of Medicine at Mount Sinai. She is currently on a scholarly year, pursuing research in Icahn’s Department of Dermatology. She is particularly interested in inflammatory and autoimmune skin disease, including atopic dermatitis, psoriasis, vitiligo, and alopecia areata
Background: Treatment of moderate to severe psoriasis or psoriatic arthritis often poses a challenge to the physician. Patients with moderate to severe disease frequently do not respond to initial, non-systemic therapies such as topical medications or phototherapy. The next step in treatment for these patients is initiation of a single-agent systemic therapy. However, systemic monotherapy is often insufficient in attaining the desired level of control, and increasing the dose of many of the first-line medications may pose a safety risk to the patient. As such, combination therapies are frequently used in these difficult cases. There is a paucity of literature related to combination therapies involving newer agents, such as biologic drugs. Initial investigations suggest that biologics in combination with cyclosporine, methotrexate, acitretin, or even another biologic are promising options for recalcitrant plaque psoriasis. Methods: In this retrospective chart review, all patients billed with the ICD-10 code L40.0 (psoriasis vulgaris) at a single U.S. tertiary referral center in the past two years were identified. Anonymized data that were collected included sex, year of birth, age at diagnosis, psoriasis type, presence of psoriatic arthritis, comorbidities, previous therapies, clinical severity before and after combination treatment, and adverse events experienced. Results: Of the 523 patients billed for a diagnosis code of psoriasis in the past two years, there were 47 patients who met inclusion criteria. They represented 60 distinct treatment combinations. The combinations we evaluated were, for the most part, one biologic drug with one traditional oral therapy (Table 1). Despite the severity and history of prior treatment failure in our cohort, 65% of combination regimens elicited at least a 50% response. Only 6% of combinations resulted in no clinical response (defined as less than 25% improvement). While there were no statistically significant differences among the unique combinations, methotrexate in combination with a biologic was the regimen that appeared to produce the best response (p=0.115). Conclusion: We conclude that combination therapy should be considered in patients with recalcitrant psoriasis who have failed multiple single-agent regimens. Our results suggest methotrexate may be particularly effective in combination with a biologic agent.